The parents of a little girl in Texas who suffered a terrifying and dangerous reaction to a commonly prescribed flu medication are now sharing their story in the hopes of preventing other families from suffering similar tales.
The family – who hopes to remain anonymous – described to a local TV station the side effects that the medication had on their six-year-old daughter.
“The second story window was open, which is in her bedroom, and she used her desk to climb up onto it, and she was about to jump out the window when my wife came up and grabbed her,” the girl’s father told KTVT.
She was clearly suffering from hallucinations and other mental problems, her parents realized, so they took the girl to the hospital. There, they were informed that a small subset of patients treated with Tamiflu can be afflicted with nervous system problems, including temporary psychosis that can lead to the kind of self-destructive behaviors the girl experienced.
“Less than 1 percent is what’s listed in the data sheet,” emergency room physician Dr. Glenn Hardesty said of the odds of developing psychosis from Tamiflu. “I’ve been in practice 20 years, and I haven’t seen that particular complication.”
While Dr. Hardesty acknowledged that the side effect is indeed listed in the warnings accompanying the drug and noted that there is a chance for severe side effects whenever taking any type of medication, the family wishes they were informed of the risk.
“I don’t think the 16 hours of symptom relief from the flu is worth the possible side effects that we went through,” her father said.
“Know that side effects are there for a reason,” he advised. “They’re written down for a reason. I guess they can happen, and we got the short end of the stick.”